Alert archive / North Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 27, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 21, 1997, 2:00 PM EDT for Ashe County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 1997, 2:00 PM EDT (18:00 UTC)
- Expired
- Jul 21, 1997, 5:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Ashe County, NC
The radar
The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1541 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 211804 FFWRNK NCC009-212100- BULLETIN--IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 200 PM EDT MON JUL 21 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 500 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN NORTH CAROLINA ...ASHE COUNTY AT 2:00 PM EDT DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS OVER ASHE COUNTY. THE HEAVIEST STORM WAS BETWEEN JEFFERSON AND GLENDALE SPRINGS. THE STORMS ARE DRIFTING TO THE NORTHEAST AT 10 MPH AND ARE PRODUCING HEAVY RAINFALL TO THE TUNE OF 1-2 INCHES PER HOUR. ASHE COUNTY REPORTS SOME MINOR FLOODING ALREADY OCCURRING IN THE COUNTY. THE STORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE COUNTY DURING THE NEXT 1-2 HOURS... FLOODING WILL LIKELY CONTINUE UNTIL LATE AFTERNOON. MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN... DO NOT ATTEMPT TO DRIVE YOUR VEHICLE THROUGH AREAS WHERE WATER COVERS THE ROAD. GILLEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 9:37 AM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 21, 9:37 AM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATEHR SERVICE BLACKSBURG VA 935 AM EDT MON JUL 21 1997 RECOMMENDATIONS... WBC...THANKS FOR THE CALL. NOTHING ELSE TO ADD...EXCEPT I/D LIKE A MENTION OF HEAVY DOWNPOURS. CRW...HOW ABOUT UPPING THE POPS TO 40 OR 50 PCT? ALSO..MENTION HEAVY DOWNPOURS. A SPREAD OF MID TO UPPER 80S MAY BE BETTER FOR THE HIGHS. RDU...HOW ABOUT UPPING THE POPS IN THE NRN MTNS?...MAYBE THE FOOTHILLS. MENTION HEAVY DOWNPOURS IN THE ZONES. DISCUSSION... 12Z RAOBS AT RNK AND GSO SHOW AN INCREASINGLY MOIST AIRMASS HEADING SOUTHWARD. PW IS OVER 2 INCHES NOW AT GSO...WAS NEAR 1.5 YEST EVENING. THERE IS A GOOD POTENTIAL FOR CAPES AROUND 3000 J/KG THIS AFTERNOON. HODOGRAPHS SHOW FAIRLY STRONG SHEAR IN THE LOWEST LEVELS. THE ONLY INGREDIENT MISSING IS AN OBVIOUS TRIGGER FOR AFT CONVECTION. THERE IS STILL A HINT OF A BOUNDARY NEAR THE NC/VA BORDER. THERE MAY ALSO BE A NICE AREA OF DIFFERENTIAL HTG ALONG THE BORDERS OF THE STRATUS FIELD OVER MUCH OF MY VA CWA EAST OF THE MTNS. THERE IS ALSO A THETA-E RIDGE EXTENDING FROM THE GULF COAST..NEWD INTO WRN NC AND SW VA. I/M THINKING THE BEST CHCS FOR TSTMS THIS AFT WILL BE IN THE MTNS...MAYBE ALONG THE BOUNDARY EAST OF THE MTNS. ANY TSTMS TODAY WILL HAVE VERY HEAVY DOWNPOURS...MORE THAN USUAL...AND SHOULD BE MENTIONED IN THE ZONES. FCST HIGHS LOOK TO BE ON THE HIGH SIDE...WITH MORE MOISTURE/CLDS TODAY. JJ
Nearby
Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.